Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 1040
  • Home
  • Print this page
  • Email this page

   Table of Contents      
LETTER TO THE EDITOR
Year : 2020  |  Volume : 68  |  Issue : 11  |  Page : 2637-2638

Systemic side effects of topical prostaglandin analogues: Rare but real


Department of Ophthalmology, Chandulal Chandrakar Memorial Medical College and Hospital, Durg, Chhattisgarh, India

Date of Web Publication26-Oct-2020

Correspondence Address:
Dr. Lipi Chakrabarty
Department of Ophthalmology, CCM Medical College, Kachandur, Durg- 490024. Chhattisgarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijo.IJO_2039_20

Rights and Permissions

How to cite this article:
Chakrabarty L. Systemic side effects of topical prostaglandin analogues: Rare but real. Indian J Ophthalmol 2020;68:2637-8

How to cite this URL:
Chakrabarty L. Systemic side effects of topical prostaglandin analogues: Rare but real. Indian J Ophthalmol [serial online] 2020 [cited 2020 Nov 24];68:2637-8. Available from: https://www.ijo.in/text.asp?2020/68/11/2637/299041



Dear Editor,

Discontinuing topical prostaglandin analogues (PGAs) on account of their systemic side effects is rare in clinical practice.[1] Presented series details three cases started on topical PGAs who communicated gastric and cardiac complaints within few days of treatment initiation.

Case 1

A 48-year-old male diagnosed as primary open-angle glaucoma, was started on timolol and latanoprost eye drops. After 7 days, patient reported gastric burning. He was given antacids. Patient reviewed after 3 weeks and stated that he has stopped both eye drops for past 2 weeks and has no gastric complaints. Patient was counselled and started on timolol and dorzolamide eye drops. Unmasked rechallenge with latanoprost and bimatoprost eye drop on a later date, made the patient report gastric symptoms each time.

Case 2

A 60-year-old female with primary open-angle glaucoma was started on latanoprost eye drop. In a week, she complained of worsening of pre-existing gastric acidity, vomiting and loss of appetite. Referral to physician revealed normal investigations. She was switched to dorzolamide eye drop. No major gastric complaints have been reported thereafter.

Case 3

A 68-year-old otorhinolaryngologist, diagnosed as primary angle closure glaucoma in both eyes at a tertiary eye hospital, was started on pilocarpine and latanoprost eye drops. Within 1 month, he reported episodes of angina. He had recurrent palpitations for 1 year. During this period, he reviewed three times at the eye institute. He was investigated at cardiac unit and got treated for vasospastic angina. The subject, being a medical professional, did a literature search and stopped latanoprost eye drop on his own. Subsequently, as stated, he never had palpitations or angina.

It is speculated that stimulation of the smooth muscles and visceral nociceptors combined with vasoconstriction by Prostaglandin F2α are responsible for the gastriointestinal and cardiac effects.[2],[3],[4],[5] Ophthalmologists need to be aware of such unfamiliar systemic effects of topical PGAs and exercise caution while usage in susceptible subjects.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Holló G. The side effects of the prostaglandin analogues. Expert Opin Drug Saf 2007;6:45-52.  Back to cited text no. 1
    
2.
Lee YC. Abdominal cramp as an adverse effect of travoprost. Am J Ophthalmol 2005;139:202-3.  Back to cited text no. 2
    
3.
Papachristou GC, Ritch R, Liebmann JM. Gastrointestinal adverse effects of prostaglandin analogues. Arch Ophthalmol 2008;126:732-3.  Back to cited text no. 3
    
4.
Yu M, Chen X, Jia, Liu X. Travoprost and latanoprost, but not bimatoprost, induced nausea, vomiting and diarrhoea. BMJ Case Rep 2009;2009:bcr08.2008.0618.  Back to cited text no. 4
    
5.
Rajan M, Syam P, Liu C. Systemic side effects of topical latanoprost. Eye 2003;17:442-4.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed390    
    Printed0    
    Emailed0    
    PDF Downloaded45    
    Comments [Add]    

Recommend this journal